Pharmaceutical

FDA warns of rare but serious skin reactions with painkiller acetaminophen

acetaminophen skin reaction e1530824166853 FDA warns of rare but serious skin reactions with painkiller acetaminophenThe widely used fever reducer and painkiller acetaminophen can cause rare but serious and potentially life threatening skin reactions, warns the Food and Drug Administration (FDA).

Acetaminophen has been available for decades and is available both by prescription and over-the-counter. Tylenol is one brand name of the pain reliever, but it is also available in generic versions and as well as in combination with other medicines including opioids for pain, and medicines to treat colds, coughs, allergy, headaches, and sleeplessness.

Skin reactions to acetaminophen are rare but include three serious skin diseases with symptoms that range from rashes and blisters to widespread damage to the surface of the skin. The FDA urges consumers who take medicines containing acetaminophen and develop a rash or other skin reaction to stop taking the product immediately and seek immediate medical attention.

Other pain relievers have also been associated with serious skin reactions, including nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen. Popular brand names of ibuprofen include Advil and Motrin. Aleve and Midol Extended are common brand names that contain naproxen. These and other NSAIDs already carry warnings of skin reactions on their labels. Now the FDA is requiring all drugs that contain acetaminophen to warn against serious skin reactions on their labels as well.

Serious skin conditions associated with these painkillers include Stevens Johnson Syndrome (SJS) and a more severe version called toxic epidermal necrolysis (TEN). Both SJS and TEN begin with flu-like symptoms followed by a rash that blisters over and causes the skin to peel away in sheets.

The conditions often require hospitalization and in some cases can be fatal. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs.

Another skin reaction linked to painkillers is acute generalized exanthematous pustulosis (AGEP). The condition generally clears up within two weeks after stopping the offending medication.

A serious skin reaction can occur any time, even if you’ve taken the drugs ibuprofen or acetaminophen previously have not had a reaction. There is no way to determine who is at risk of developing the reaction. Consumers who have developed a reaction to these medications should not take the drug again and discuss alternative pain killers or fever reducers with their doctors.

Source: FDA